9 weeks in on methotrexate and more than exhausted, but Im not depressed! 😩

I'm off sick at the moment, while I wait for the methotrexate to start working. The worst bit for me is the constant exhaustion and brain fog! My Dad came over yesterday to see me ( he's a very supportive pharmacist by trade) but he dismayed me by saying of course the tiredness is because you're depressed..... a line echoed by my GP!

Is there any evidence that this is true?

Skip

Featured Content

HealthUnlocked User Stories

How did you improve your fitness, general well-being or cope with your illness?

Share your story

Featured by HealthUnlocked

19 Replies

oldestnewest
  • That sounds like a cop out(no direspect to your dad) Ask you hospital about ti all. Mtx does take uop to three months in some people to work and others it will work straight away. You probaly know your not depressed as i know if i am heading down that path. My best advice is go back to your rheumy and see what they can do to help you and advice you on what to do. Hugs from me.xxxxx

  • Thanks Sylvi and yes you're right, I've been severely depressed a few years ago (work stress and a perfectionist personality!) and I'm nothing like that! I'm fed up at feeling like this, but feel my extreme tiredness was being dismissed as a psychological symptom. xx

  • Biologicso help the tiredness for RA..but I've found that I can't tell if the foggym feeling is the ra or fibermyalgia. I am on enbrel and what a difference for me with these both symptoms..I still wear out easy and who wouldn't be depressed having your life change ..a busy happy go getter to a constant complainer . I can't help it if you can't cry to yoir people . I do and they are sick of it at times..but they feel good. That hurts the most loosing yoir friends cause you can't keep up or doing for your family. Hang in there .

  • No, I think they are separate things. The brain fog that I had with methotrexate went when I changed medication. The fatigue improves when my joints are not inflamed, I'm not in pain and I sleep better.

    I feel realistically depressed at the future because I know I will get worse and progressively more dependant on others, but that's a different feeling!

  • Yes my fog disappeared when I stopped taking Mtx. I don't think I have "depression" but after 17 years of RA I sure am bloomin' fed up with the whole thing...but if something good happens I can enjoy it. I have a friend who has been on medication for clinical. Depression for years, & she just can't pull herself out of it.

    I think if we get "down" when we think about how unlucky we are to have this wretched disease....it's just human nature not depression.

    Years ago I had a young staff member who took a lot of time off with pmt. I never suffered from it & asked a colleague nearer my age if she had had it when she was younger...she replied"No, but I could have if I'd known about it & it could have got me a couple of days off each month!"

    I think people tell us we are depressed when in fact we are unhappy with the hand we have been dealt,

    To anyone with clinical depression I am not denying you at all....it is a terrible thing to have. But I think even doctors take the easy way out & tell us we are depressed & give us a pill because there is no time to get to the bottom of our reactions to RA.

  • Thanks aged crone although I'm hoping the brain fog goes with the exhaustion once the mtx works?

  • Thanks oldtimer that's what I'm hoping that once the mtx works, I'll no longer feel so exhausted.

  • I was on Mtx very successfully for 7 years with no nasty side effects.

    I honestly thought it had gone away.... then all of a sudden I was foggy,dizzy, had headaches & altogether felt terrible. Within 3,or 4 months off Mtx all that went away.

    But within 6 months of taking Lfl all those symptoms returned!

    It seems different meds affect different people very differently.

    We can just plod on & hope to find THE drug that works for us!

    Hope it works out for you Barb!

  • Oh I do hope so AC. It does seem that people get 5-10 good years on meds when diagnosed and then it gets a bit messier! I try not to think beyond the next couple of years TBH otherwise I'd feel overwhelmed by the disease xx

  • Inflammatory arthritis causes fatigue which can get very bad indeed, it's not 'tiredness', it's a different animal altogether. I have PsA but the fatigue component is the same and before starting treatment I could stay awake for about 3 or 4 hours at the longest. And when I was awake I still felt tired and also very distant from everyone and everything. Methotrexate did help with fatigue, the way I think about it is that Mtx brought me back to the land of the living. But of course it can take time.

    Then there is the chance that Methotrexate is causing the fatigue or at least adding to it. I've not had that side effect but many do, though I think it's usually worse the day or so after taking your Mtx.

    Either way I reckon both your Dad and your GP are wrong. Very wrong! I don't know how you explain to a well-meaning, supportive, pharmacist father that he is barking up completely the wrong tree but I think someone should. NOT being depressed when you have RA and are waiting for the drugs to kick in is actually a really wonderful plus, it's quite an achievement! And it would be an awful shame if someone were to persuade you that you are actually depressed when you're not. Tell 'em to stop it!

  • postle2 that's what I wanted to hear -that it's the RA causing the fatigue etc because that's what it feels like, a symptom. Although for a couple of days after taking the mtx, I do sleep most of the day!

  • Tiredness and brain fog etc are symptoms of uncontrolled RD which should hopefully improved as the MTX kicks in. Unfortunately there is a very fine line where depression can cross - I have been on the edge a few times but I think you know when you need to follow up further. By the tone of your post I don't think you are not there yet but please don't dismiss the idea totally as things can change either way. It may be worth a quick call to your rheumy team helpline before Christmas to discuss how you feel/are. On the other hand some of the stronger anti inflams affect my mood. Farm

  • That's interesting farm123 as I've stopped taking naproxen most of the time as it makes me feel sick and Ive enough of that with the mtx!. And my mood's pretty good. I'm not saying I don't get fed up and tearful at times at my situation but on the whole I'm fairly optimistic and looking forward to going back to work.

  • Hi I have RA ,OA and Angina and I've been on mtx for 2 years and Benepali since July and I still get a lot off fatigue, some days worse than others but I'm not depressed I think it just goes hand in hand with the disease

  • RA And MTX both can cause the fatigue... From WebMD on the MTX: Nausea, vomiting, stomach pain, drowsiness, or dizziness may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

    I would also say of course you are probably a little blue - this disease is no fun... So, some truth to it, but it doesn't mean that your only cause for the tiredness is depression...

    Just smile and tell him you love him... Then talk to your doc if it seems like it is taking longer than it should to feel better

  • My RD is running riot at the moment since being diagnosed in September. The fatigue is all encompassing. I feel too tired to get interested in things. I find I can't be bothered to go shopping for more than a half hour and I'm in bed by 9:00pm though I don't sleep. I know absolutely I'm not depressed and the consultant said the same. She said this is the disease when it's active. It completely kanckers you. It can make me feel almost drunk with fatigue. Very dizzy. I had some foggy days after taking oral methotrexate but since switching to injections I feel much better

  • I'm glad I'm not alone in this thank you Frankiefarr

  • I don't think anyone can be happy with RA and waiting for the mtx to kick in...it can drive anyone mad!!!.....but depressed?

    I can only speak for myself, I wasn't depressed I was annoyed while I waited to be painfree. ...

    If you've had depression before the RA, then I would suggest you ask your doctor for help. If you've never been depressed before, then give yourself a break. You are alowed to be annoyed and upset with RA. Your emotions will settle down once your meds are working.

    Take care

    Sue

  • Fatigue, brain fog, feeling washed out. Call it what you may, it unfortunately seems to be part of RD. The best advice I can give you is to get in touch with the NRAS helpline. They are very likely to help you and give you sensible information. Give it a go, you've nothing to lose and they really are a very understanding and helpful bunch. All the very best and pace yourself.

You may also like...